Drugs known as proton pump inhibitors (PPIs), sold both over-the-counter (OTC) since 2003 and in prescription form for even longer, are some of the most popular medications on the planet. The U.S. Food and Drug Administration (FDA) estimates about 1 in 14 Americans has used a PPI. In all, these heartburn-busting drugs are the third most often used medication in the U.S.
And no wonder. PPIs, such as Prilosec, Nexium, Prevacid, and Aciphex, are the most effective drugs available for alleviating pain and discomfort from chronic, severe heartburn and gastroesophageal reflux disease (GERD), which causes stomach contents to rise up into the esophagus. PPIs are also frequently prescribed for treating other upper gastrointestinal woes, including inflammation of the esophagus, stomach ulcers, and the pre-cancerous complication of GERD known as Barrett's esophagus.
Unlike other drugs that can bring some relief by neutralizing acid, PPIs actually block acid secretion in the stomach. The result is rapid soothing of symptoms and healing of the esophagus that often starts within days of taking the medication.
Although long hailed by most doctors as extremely safe drugs, after PPIs were on the market for many years, the FDA began warning about side effects some people experienced. PPIs can cause problems, primarily in those taking the drugs long-term, ranging from dizziness and low magnesium levels to increased susceptibility to an infection that causes diarrhea. PPI usage is linked to a higher risk of fractures of the hip, wrist, and spine, too.
But a new study suggests PPIs may carry another risk — and this one could be potentially life-threatening. Adults who use PPIs are between 16 and 21 percent more likely to experience a heart attack than people who skip the medications.
Researchers from Houston Methodist Hospital and Stanford University followed up on an earlier study that suggested PPIs might impact the heart on a molecular level and cause heart disease. Their exhaustive new study, which looked at 16 million clinical documents representing data on almost three million patients, found a clear and significant link between taking PPIs and the chances of having a heart attack, according to the research team.
"Our report raises concerns that these drugs — which are available over the counter and are among the most commonly prescribed drugs in the world — may not be as safe as we previously assumed,” said researcher Nicholas J. Leeper, MD, a Stanford vascular medicine specialist.
The study revealed that a different class of drugs for heartburn and GERD called H2 blockers — which includes famotidine (Pepcid), cimetidine (Tagamet), ranitidine (Zantac), and others sold OTC — could be a safer choice. ”Our results demonstrate that PPIs appear to be associated with elevated risk of heart attack in the general population, and H2 blockers show no such association." said Stanford researcher Nigam H. Shah, PhD.
H2 blockers work by decreasing stomach acid but, unlike PPIs, they don’t block acid from being secreted in the first place. Although H2 blockers give fast relief to many people with heartburn and GERD, their effects are not as strong or long-lasting as those of PPIs for most people.
If you take PPIs, there’s no reason to panic. The research points to an association and not a definitive cause and effect relationship between those drugs and heart attacks.
Talk to your doctor about lifestyle strategies, including weight loss and diet changes, that can help relieve heartburn and GERD symptoms. You can also see if H2 blockers are right for you. If PPIs are strongly indicated for your condition, make sure you control other areas of your life to lower your heart disease risk — for example, exercise regularly and keep weight under control.
A word of warning about going off PPIs cold turkey: Researchers have found that stopping these drugs abruptly can bring heartburn pain back that is worse than ever. This rebound effect can be lessened by a tapering off of the drugs slowly and using other types of antacids until symptoms are under control.
September 09, 2015
Janet O’Dell, RN